Exclusives
FacebookTwitterLinkedInGoogle+RSS Feed
Fire EMSEMS TodayEMS Insider

Providers Treat Patient with Dressler’s Syndrome

iStock-000011826631XSmall

You’re dispatched to the report of “chest pain, possible myocardial infarction. 54-year-old male.” Arriving on the scene, you’re directed to a moderately obese male who appears to be in distress. He’s rubbing his chest and is anxiously rocking in his chair. As you approach, you note his skin appears to be pink and dry. He’s not struggling to breathe, but it appears his breathing is uncomfortable. He looks at you as you approach and acknowledges when you ask his name by saying, “Cole.”

You’re able to ascertain that the chest discomfort has been increasing in severity over the past few hours. Cole tells you he was discharged from the hospital one week ago after being treated for a myocardial infarction (MI). His treatment included cardiac catheterization and placement of an arterial stent. He’s been compliant with all of his post MI care including taking an aspirin a day and atenolol, a beta blocking drug. He initially thought the discomfort was caused by aching muscles, but he became concerned when the pain increased in severity. He’s concerned he may be having another heart attack. You key the radio and ask dispatch to send a paramedic ambulance for assistance.

Patient Assessment
Your assessment of Cole reveals warm, dry skin and a regular pulse at the rate of 100 beats per minute (bpm). His blood pressure is 146/86, and his respiratory rate is 16. When you auscultate breath sounds, he tells you it hurts when he takes a deep breath, but from what you can hear, his lung sounds are clear in all lobes. His pulse oximetry (SpO2) reading is 98% on room air. Your partner establishes an IV and sets the flow rate at a KVO setting. Because of his medical history and his chief complaint of chest pain, you administer two 81 mg aspirin tablets for him to chew and swallow.

The aspirin in followed up with one dose of nitro spray. When the paramedic arrives on scene she asks you to establish a second IV while she applies the 12 lead ECG. On the printout, she’s able to identify changes in the ST segment suggestive of MI. Her concern is that she is unable to localize the infarct because she sees the ST changes in all leads. She believes Cole may be experiencing pericarditis. When she questions him more about his history, he denies any illness other than the recent MI; no cold, no infection, no cough, no complications from the stent placement. So what’s the origin of the pericarditis?
On the way to the hospital, the medic administers 50mcg of fentanyl to relieve Cole’s chest pain. After the patient has been turned over to the emergency department (ED) staff, you and the paramedic approach the ED physician and ask if the consideration of pericarditis was off base because there was no history of illness or infection. The ED physician tells you the identification of pericarditis was correct and explains it’s a condition known as Dressler’s Syndrome.

Understanding Dressler’s Syndrome
Dressler’s Syndrome is pericarditis following an MI. The occurrences of Dressler’s Syndrome are rare and are seen in approximately 5% of patients with cardiac events. Surgical intervention may increase the chances of Dressler’s. Most cases of Dressler’s will be seen within three weeks of the MI. Dressler’s Syndrome is thought to be an autoimmune response secondary to the MI. The body’s immune system moves to the area of infarction and results in inflammation of the pericardium, which causes pericarditis. This inflammation of the pericardial sac, or pericarditis, causes pain as the heart muscle rubs against the visceral side of the pericardium. The pain increases in severity during deep inspiration and may change based on the patient’s position.

Typically, patients with pericarditis prefer to remain sitting or standing leaning just slightly forward. Fevers are common, and a friction rub may be heard on auscultation of heart sounds. On the 12-lead ECG, you’ll see changes similar to that of an MI. The ST segments will elevate above the baseline. In a MI, the ST changes are typically seen in two to three leads. Pericarditis presents in most leads. Additionally, the PR segment (the line between the P wave and QRS complex) will depress. EMS agencies using bed side blood analyzers may see an elevation in Troponin. Pericarditis can result in a fluid accumulation in the pericardium, which causes pericardial effusion and/or pericardial tamponade. If pericardial tamponade presents, then the patient may progress into shock.

Prehospital care includes airway management. So be sure to maintain an oxygen saturation of 94% of higher. Establish an IV and perform a thorough history and physical. Prehospital providers must consider the possibility of MI when treating a patient with Dressler’s or any form of pericarditis. The administration of aspirin and nitroglycerin can be administered on this premise.

Conclusion
Follow your local protocol and watch for changes in your patient, including signs and symptoms of shock. As allowed, consider the administration of a pain medication, such as fentanyl. Long-term care includes anti-inflammatory drugs. Although pericarditis is secondary to Dressler’s Syndrome and is not considered contagious, other cases of pericarditis are. It’s important to remember to protect yourself and your crew.
 



RELATED ARTICLES

A First Responder's Guide to Ebola

There are several things to think about when considering the treatment of an Ebola patient in the back of an ambulance in the traditional EMS setting.

Cardiac Arrest Registry to Enhance Survival to Begin Collecting Data to Measure CPR Quality

Data will assist in providing uniform reporting metrics back to agencies to assist with their internal quality improvement efforts.

A Multidisciplinary Approach to Urgent Care for Long Distance Runners

Pittsburgh’s rapid response team provides marathon runners with immediate care.

A Scientific Look at START and Our Ability to Do It

Do we correctly categorize patients or are there limitations to how we triage?

Early Clinical Trials Suggests Hydroxocobalamin Beneficial for Hemorrhagic Shock

Medically facilitated hemorrhage control study yields good results, more questions.

Epileptic Effect: The Aftermath of a Seizure isn’t Always What it Seems

You and your partner are dispatched to a 60ish-year-old female with signs and symptoms of a possible stroke.

Features by Topic

JEMS TV

FEATURED VIDEO TOPICS

Learn about new products and innovations featured at EMS Today 2015

 

JEMS Connect

CURRENT DISCUSSIONS

 
 

EMS BLOGS

Blogger Browser

Today's Featured Posts

Featured Careers